Hail, Newport News (C)
- When
- November 27, 2:35 AM EST
- Where
- Newport News (C) County, 0.55 mi W of Oyster Pt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.080, -76.510
Penny size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced large hail across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced large hail across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 26, 8:16 PM EST, 6 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 PM EST THU NOV 26 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...AS AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES ACROSS THE MID ATLANTIC STATES ON
FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE AREA FRIDAY NIGHT
AND SATURDAY...THEN MOVES OFF THE SOUTHEAST COAST ON SUNDAY. A
COLD FRONT APPROACHES FROM THE WEST ON MONDAY...THEN MOVES OFF THE
COAST MONDAY NIGHT. HIGH PRESSURE REBUILDS INTO THE AREA ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST STLT IR/WV LOOPS SHOW MID/UPR LOW SPINNING ACROSS LK HURON
AND ERN LWR MI. RESIDUAL LLVL AIRMASS (MOISTURE) OVER MID ATLC
REGION HAS BEEN TOUGH TO DISLODGE THUS FAR GIVEN THE LACK OF
MIXING...BOTH HORIZONTALLY (LIGHT NE FLOW) AND VERTICALLY (LOW
LATE NOV SUN ANGLE).
UPR TROUGH TO BECOME MORE NEGATIVELY TILTED OVERNIGHT AS IT PIVOTS
INTO THE ERN SEABOARD. WILL CONTINUE WITH SHOWERS ACROSS WRN
COUNTIES BEGINNING THIS EVENING...AS THE UPR TROUGH DROPS INTO
THE MID ATLC REGION. QG FORCING IS FAIRLY IMPRESSIVE...AT LEAST
COMPARED TO WHAT HAD BEEN EXPECTED A DAY OR SO AGO...AS IT APPEARS
FROM ALL THE SHORT TERM MODELS THE MID LVL VORT WILL DROP A BIT
FARTHER S THAN PREVIOUS EXPECTATIONS. THIS IN TURN WILL BOOST THE
DPVA FORCING ACROSS THE FCST AREA...WHILE ALSO STEEPEN MID LEVEL
LAPSE RATES (7-8C BTWN 700-500 MB)...WHICH WILL LEAD TO SCATTERED
SHOWERS...ESPECIALLY FROM LATE THIS EVENING THROUGH EARLY FRI.
AS FOR PCPN TYPE...PARTIAL THICKNESS SUPPORT RAIN THROUGH THE
MAJORITY OF THIS EVENT. HOWEVER...BY EARLY FRI AM...AS 1000-850 MB
THICKNESSES DROP TO NEAR 1305/1310 M OVER WRN AREAS...AND WITH
THE CAA (STEEPENING LAPSE RATES) ALOFT AND THUS CONVECTIVE NATURE
OF THE PCPN...CANNOT RULE OUT A CHANCE THAT THE SHOWERS WILL END
AS A PERIOD OF WET SNOW OR MIXED RAIN/SNOW W OF I-95. CERTAINLY
NOT EXPECTING A BIG DEAL OTHER THAN PERHAPS THE FIRST FEW
SNOWFLAKES OF THE SEASON.
THIS SYSTEM WILL ALSO INVIGORATE LLVL MIXING (FOR A CHANGE)
TONIGHT... WHICH WILL PUT AN END TO THE FOG/LLVL STRATUS THAT
WAS STILL PLAUGING PTNS OF THE AREA DURING THE AFTN. LOWS MID-UPR
30S W/NW PTNS TO LWR 40S E/SE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
ONCE THE COLD FRONT EXITS THE COAST EARLY FRIDAY MORNING...THE
COLD AIR WILL HELP TIGHTEN THE THERMAL GRADIENT WHICH WILL HELP
INVIGORATE THE AREA OF LOW PRESSURE THAT IS LIFTING NE ALONG THE
COAST. THIS LOW WILL INTENSIFY OFF THE NEW ENGLAND COAST. THIS
WILL HELP THE NW FLOW TO STRENGTHEN. THIS WILL LEAD TO A CLEARING
PATTERN WITH THE DOWNSLOPE FLOW AND ALSO ALLOW FOR GOOD MIXING IN
THE COLD ADVECTION. WILL KEEP MINIMAL (20-30%) CHANCES OVER THE
LWR ERN SHORE ON FRI (HIGHEST OVER LWR MD ERN SHORE)...GIVEN THE
CLOSER PROXIMITY TO THE UPR LOW AND LESS DOWNSLOPE DRYING EFFECTS
TYPICALLY SEEN IN THIS REGION WITH NW/WNW FLOW.
EXPECT TO SEE GUSTY CONDITIONS ON FRIDAY...WHILE LOCAL 1000-850
MB LLVL THICKNESS SCHEME SUPPORTS MAX TEMPS ONLY AROUND 50 TO THE
LWR 50S WITH FULL SUN. BECAUSE OF MORE CLOUDS/HIGHER PCPN
CHANCES...HAVE CAPPED HIGHS ONLY IN THE UPR 40S OVER LWR MD ERN
SHORE...50 TO 54 ELSEWHERE.
THE STRONG LOW AND UPPER TROUGH SLIDE OFF THE COAST FRIDAY
NIGHT...WHICH ALLOW THE FLOW TO WEAKEN...BUT IT WILL STILL BE COLD
WITH SOME LOCATIONS GOING BELOW FREEZING OVER CENTRAL VA. AS
RIDGING BUILD EAST ALOFT...WILL SEE A WARM ADVECTION PATTERN
DEVELOP SO TEMPERATURES WILL BEGIN TO MODERATE AND WITH VERY DRY
AIR AROUND...EXPECT SUNNY CONDITIONS WITH LIGHT WINDS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FRONTAL BOUNDARY DRAPED ACROSS THE GRT LKS INTO THE SRN PLAINS WILL
SLOWLY TREK TWRD THE RGN ON MON AS A LOW PRES SYSTEM RIDES ALONG IT.
HIGH CLOUDS WILL INCREASE SUN NIGHT BEFORE FRONTAL SYSTEM AND ASSCD
LOW PRES SYSTEM MOVES OVER THE RGN MON AFTN/EVE. LOOK FOR SHRA
ACTIVITY TO CONTINUE INTO ERLY TUE BEFORE HIGH PRES STARTS TO BUILD
BACK INTO THE RGN. STRONG UPR LVL SYSTEM DVLPS OVER THE SRN CALIF ON
SAT AND DIGS FURTHER OVER NRN MEXICO/SRN TX INTO MON. SYSTEM PUSHES
INTO THE GULF COAST TUE/WED AND QUICKLY MOVES TWRDS THE RGN ON THU
AS SRN STREAM FLOW STARTS TO FLATTEN. GFS ONCE AGAIN TRIES TO DVLP A
COASTAL SYSTEM...BUT OTHER GUIDANCE HINTING AT MORE OF A SUPRESSED
AND WEAKER SYSTEM FURTHER SOUTH (WHICH WOULD BE MORE SUPPORTIVE
OF A FLATTER FLOW). FOR NOW WILL GO WITH BULK OF GUIDANCE.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR CONDS CONTINUE THIS EVNG. THE LONE EXCEPTION IS PHF AS
ONSHORE FLOW IS BRINGING IN SOME MARINE STRATUS LEADING TO LOWER
CIGS. EXPECT THIS TO CONTINUE FOR A COUPLE HOURS MORE BEFORE WNDS
SHIFT TO THE NW AS A COLD FNT PUSHES THROUGH THE AREA. THE COLD
FNT MVS OFFSHORE EARLY FRI MRNG AS A CSTL LOW MVS NE OFF THE
CAROLINA CST. EXPECT MAINLY VFR CONDS TO CONTINUE OVERNIGHT. SCTD
SHWRS ALONG THE FNTL BNDRY SHOULD REACH RIC BY 02Z THEN GRADUALLY PUSH
EWD. AN UPR LVL TROF CURRENTLY OVER THE OHIO VLY WL HELP SHWRS
BEHIND THE FNT TO CONTINUE THROUGH FRI MRNG.
MAIN OPERATIONAL CONCERN REMAINS GUSTY WNDS LATE TONIGHT AND FRI AS
THE COLD FNT CROSSES THE REGION. LIGHT NE TO E AHEAD OF THE FNT
WL BECOME W/NW AND INCREASE TO AROUND 10 TO 15 KTS SUSTAINED BY
SUNRISE. THE PRESSURE GRADIENT BETWEEN CSTL LOW AND AN APPROACHING
SFC RIDGE TO THE S WL ALLOW FOR BREEZY TO WINDY CONDS FRI
AFTN...WITH GUSTS TO 20-30KT POSSIBLE DURING THIS PERIOD.
OTW...LOOK FOR MAINLY VFR CONDS BY LATE AM/ERLY PM FRI AND THROUGH
THE WEEKEND. NEXT CHC OF PCPN LOOKS TO BE LATE MON INTO TUE.
&&
.MARINE...
CONTINUE WITH TIMING OF SCA TONIGHT OVER ALL WATERS AS FRONTAL
BOUNDARY PUSHES TWRDS THE RGN. LOOK FOR WINDS TO INCREASE TONIGHT AS
FRONT PUSHES OVER THE RGN (AFTER MIDNIGHT). COULD SEE SOME GUSTS TO
NEAR GALE OVER THE BAY AS FRONT MOVES OVERHEAD...BUT THINK THIS WILL
BE FOR ONLY A FEW HRS UNTIL MORE SUSTAINED GUSTS OCCUR LATER ON FRI.
AS WINDS SHIFT TO THE WNW...LOOK FOR GALE GUSTS TO START TO OCCUR
OVER THE BAY FRI AFTN AND CONTINUE INTO SAT AM BEFORE GRADIENT
RELAXES.
HAVE HOISTED GALES OVER THE COASTAL ZONES AND CRT SND FRI AM THRU
ERLY SAT. ALTHOUGH GUSTS MAY BE BELOW GALES FOR A TIME FRI AM ALONG
THE COAST/CRT SND...WINDS SHOULD INCREASE W/IN 4 HRS AFTER INITIAL
PASSAGE OF FRONT.
GRADIENT RELAXES VERY SLOWLY SATURDAY...AND SCA FOR SEAS WL LIKELY
BE NEEDED OVER THE COASTAL WATERS INTO LTR SAT AT LEAST. CONDITIONS
LOOK TO BECOME A BIT MORE BENIGN FOR SUNDAY INTO MONDAY AS FLOW
LOOKS TO TURN SSW AS HIGH PRESSURE OVER THE SOUTHEAST CONUS BUILDS
SOUTH OF THE REGION. ANOTHER FRONT APPROACHES FROM THE WEST BY LTR
MONDAY/TUESDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST FRIDAY FOR ANZ630>632.
GALE WARNING FROM NOON FRIDAY TO 5 AM EST SATURDAY FOR
ANZ630>632.
SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ633-650-652-
654-656-658.
GALE WARNING FROM 6 AM FRIDAY TO 5 AM EST SATURDAY FOR ANZ633-
650-652-654-656-658.
&&
SYNOPSIS...BKH
NEAR TERM...BKH/SMF
SHORT TERM...BKH
LONG TERM...CCW
AVIATION...AM
MARINE...CCWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 206 PM EST THU NOV 26 2009 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-271915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 206 PM EST THU NOV 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-654-656-658-271915- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 206 PM EST THU NOV 26 2009 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST FRIDAY... ...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO 5 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-271915- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 206 PM EST THU NOV 26 2009 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... ...GALE WARNING IN EFFECT FROM NOON FRIDAY TO 5 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1223 AM EST FRI NOV 27 2009 VAZ072>074-076-078-083-085-270615- ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-RICHMOND VA- 1223 AM EST FRI NOV 27 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST ACROSS THE MIDDLE PENINSULA TOWARD THE NORTHERN NECK OF VIRGINIA... AT 1222 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF KING WILLIAM...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR KING WILLIAM AT 1230 AM EST...ROSE GARDEN AT 1235 AM EST...KING AND QUEEN COURTHOUSE AT 1245 AM EST...DRAGONVILLE AT 1255 AM EST...DRAGONVILLE AT 100 AM EST...INO AT 105 AM EST. EXPECT BRIEF HEAVY RAINFALL...GUSTY WINDS OF 30 TO 35 MPH...LIGHTNING AND PEA SIZE HAIL. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1235 AM EST FRI NOV 27 2009 VAZ063-064-070>074-079>083-088-270645- BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-PRINCE GEORGE VA-SUSSEX VA- 1235 AM EST FRI NOV 27 2009 ...STRONG LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA... AT 1233 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG LINE OF SHOWERS AND THUNDERSTORMS FROM KINGS DOMINION TO 5 MILES SOUTH OF DEWITT...OR FROM ASHLAND TO 6 MILES EAST OF MCKENNEY...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... WHARFS STORE AROUND 1240 AM EST... BURRUSS CORNER AROUND 1245 AM EST... ASHCAKE AROUND 1250 AM EST... I 95 AND CHIPPENHAM PARKWAY AROUND 1255 AM EST... EAST HIGHLAND PARK AROUND 100 AM EST... WOODS EDGE AROUND 105 AM EST... EXPECT HEAVY RAINFALL...GUSTY WINDS OF 45 MPH...LIGHTNING AND PEA SIZE HAIL. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1255 AM EST FRI NOV 27 2009 VAZ070-071-270715- CHESTERFIELD-HENRICO- INCLUDING THE CITIES OF...COLONIAL HEIGHTS...RICHMOND 1255 AM EST FRI NOV 27 2009 ...HEAVY RAINFALL CONTINUES ACROSS CENTRAL VIRGINIA... EXPECT HEAVY RAINFALL AND GUSTY WINDS OF 45 MPH TO CONTINUE THROUGH 2 AM THIS MORNING. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. THIS AREA OF PRECIPITATION...COUPLED WITH PLUMMETING SURFACE TEMPERATURES...HAS THE ABILITY TO PRODUCE LOCALIZED AREAS OF WINTRY MIX OF PRECIPITATION ACROSS THE METRO RICHMOND AREA INCLUDING...CHESTERFIELD COUNTY...HENRICO...AND COLONIAL HEIGHTS. IN ADDITION TO THE HEAVY RAINFALL RECEIVED EARLIER THIS EVENING...PRECIPITATION MAY BRIEFLY PRODUCE A MIXTURE OF PEA SIZE HAIL...SNOW...AND SLEET. THIS PRECIPITATION IS EXPECTED TO GRADUALLY DIMINISH BY 2 AM THIS MORNING. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 111 AM EST FRI NOV 27 2009 VAZ072>074-076-078-081>085-088>093-270715- CHARLES CITY VA-ESSEX VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA- 111 AM EST FRI NOV 27 2009 ...STRONG LINE OF SHOWERS AND THUNDERSTORMS MOVING NORTHEAST ACROSS EASTERN VIRGINIA... AT 110 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG LINE OF SHOWERS AND THUNDERSTORMS FROM MILLERS TAVERN TO 5 MILES EAST OF HOMEVILLE...OR FROM 9 MILES NORTH OF KING AND QUEEN COURTHOUSE TO 5 MILES WEST OF WAKEFIELD...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... WALKERS AROUND 115 AM EST... UPRIGHT AROUND 120 AM EST... SPRING GROVE AROUND 125 AM EST... ROMANCOKE AROUND 130 AM EST... CENTER CROSS AROUND 135 AM EST... BOWLERS WHARF AROUND 140 AM EST... EXPECT HEAVY RAINFALL...LIGHTNING...GUSTY WINDS OF 45 MPH AND PEA SIZED HAIL THROUGH 215 AM THIS MORNING. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
139 AM EST FRI NOV 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLOOD CHESTERFIELD 37.38N 77.51W
11/27/2009 CHESTERFIELD VA LAW ENFORCEMENT
WATER COVERING SEVERAL FLOOD PRONE ROADWAYS ACROSS THE
COUNTY
0135 AM HAIL 3 E GLOUCESTER COURTHOU 37.41N 76.47W
11/27/2009 E0.25 INCH GLOUCESTER VA TRAINED SPOTTER
PEA HAIL FALLING HEAVILY AND COVERING GROUND. WIND GUST
TO 40 MPH ALSO OBSERVED.
0125 AM HAIL LANCASTER 37.77N 76.47W
11/27/2009 E0.25 INCH LANCASTER VA TRAINED SPOTTER
PEA SIZED HAIL FALLING HEAVILY AND COVERING ROOF.
&&
05SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 213 AM EST FRI NOV 27 2009 NCZ012>017-030>032-102-VAZ070>078-080>100-270915- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-CHESTERFIELD- HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-DINWIDDIE-PRINCE GEORGE-CHARLES CITY- NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY- JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE... ELIZABETH CITY...EDENTON...COROLLA...COLONIAL HEIGHTS... RICHMOND...TAPPAHANNOCK...PETERSBURG...HOPEWELL...EMPORIA... WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS... HAMPTON...CHINCOTEAGUE...WALLOPS ISLAND...MELFA...EASTVILLE 213 AM EST FRI NOV 27 2009 ...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA... EXPECT HEAVY RAINFALL...LIGHTNING...AND GUSTY WINDS OF UP TO 4O MPH TO CONTINUE THROUGH 4 AM THIS MORNING. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. PEA SIZE HAIL IS ALSO POSSIBLE IN ANY OF THE THUNDERSTORMS. SMF
The Norfolk radar (KAKQ), 45 km away, was scanning. The volume nearest the first event began at 07:35 UTC.
5 hail. Local standard time, as filed.
Penny size hail was reported.
Nickel size hail was reported.
Penny size hail was reported.
Penny size hail was reported.
Nickel size hail was reported in Hilton just south of Highway 60.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203481, 203478, 203479, 203480, 203482.